Over use of paracetamol in infants could lead to asthma
Children who are given unnecessary doses of paracetamol in their first year of life run a higher risk of developing asthma, allergic rhinitis and eczema later in life, a study co-authored by a Maltese physician has found.
Moreover, six- and seven year-olds who take paracetamol at least once a month have a three-fold increase in the risk of developing wheezing.
The study of 200,000 children from 31 countries, but not including Malta, analysed the association between the use of the common painkiller in the first year of life and the risk of asthma, allergic rhinitis and eczema.
It found that infants given paracetamol had a 50 per cent increased risk of developing asthma by the time they turned six or seven. The study, which is the largest epidemiological research of childhood allergies, was carried out as part of the International Study of Asthma and Allergies in Childhood and published in the renowned medical journal The Lancet.
Although paracetamol is considered to be the best drug for sick children, it is being used far too frequently, which could be dangerous, said Stephen Montefort, local consultant respiratory physician and one of the paper's authors. "In many countries, including Malta, people have a habit of using the drug at the first sign of illness, even though it should only be used when one is running a temperature of more than 38.5 degrees Celsius," he said.
The study was based on a questionnaire sent to parents on the use of paracetamol for fever during their children's first year of life and current use.
Prof. Montefort explained that paracetamol was known to decrease an important antioxidant, which had anti-inflammatory effects, and this could be the reason behind the link between the use of the drug and asthma.
However, he said, paracetamol did not trigger asthma attacks in known sufferers and was safe to be used:
"Paracetamol is still the preferred drug for asthmatics due to the risk that aspirin and other non-steroidal anti-inflammatory drugs can provoke attacks."
He said the study's limitations were that it was retrospective and dependent on parents' memory of their children's paracetamol use after a number of years.
"Further research, including random controlled trials into the long-term effects of frequent paracetamol use, is urgently required," he said.
Malta has a high rate of asthma sufferers, with studies showing that asthma and rhinitis in seven-year-olds increased by 50 per cent between 1994 and 2001. The prevalence of wheezing has tripled between 1985 and 2001.
"We still have among the highest rates of asthma in Europe and the highest in the Mediterranean," he said.
(UCA Website Jan 2011)
PROTEIN DEFICIENCY MAY CAUSE HAIR LOSS!
Hair is made up of protein, so a protein deficiency may lead to hair loss. According to Harvard University, most Americans take in adequate protein; however, a deficiency can result from poor absorption. Pregnant women and those who are building muscle with weight training may need additional protein in their diets.
Hair Loss Causes
Hair loss can be caused by a wide variety of other nutritional and medical issues. Hormone problems
can cause hair loss, as can deficiencies in numerous vitamins such as vitamin E, vitamin D or vitamin A. Hair loss can also be triggered by prescription drugs such as antibiotics and steroids. Some hair products will cause hair loss, too.
Protein is found in animal sources, such as fish, chicken, pork and turkey. Organic meats and non-farmed fish are advised, as toxins and hormones in conventionally raised animals or farm-raised fish add to the body's toxic load. Vegetarian sources of protein are found in whole grains, beans, and nuts. Vegetable sources have the added benefit of containing fiber and many vitamins such as vitamin C and vitamin A, as well as antioxidants, which fight free radical damage. While animal proteins are loaded with fat and cholesterol, vegetable sources are low in fat and high in healthy oils, such as peanut oil or almond oil. Rice bran is another low-fat source of vegetable protein.
Nuts contain protein along with many other healthy nutrients. The Harvard School of Public Health
has reported that people who eat nuts on a regular basis have fewer heart attacks. Research published in the Physicians' Health Study demonstrated that eating a few servings of nuts each week can lower the risk
of heart attacks or sudden cardiac deaths by 30 and 50 percent. Nuts contain unsaturated fats, which help lower cholesterol as well.
(UCA Website January 2011)
Ibuprofen can triple stroke risk
Many of us commonly use painkillers to squelch the common headache or relieve back pains. However it has been found that even over the counter ibuprofen (Advil, Medipren, Motrin, Nuprin, PediaCare) can increase stroke risk by three times and drugs such as rofecoxib (Vioxx) and lumiracoxib (Prexige) can double the risk of heart attack.
NSAIDs (non-steroidal anti-inflammatory drugs) are commonly prescribed for the inflammation of arthritis and other body tissues, such as in tendinitis and bursitis.
Pain, fever, and inflammation are promoted by the release in the body of chemicals called prostaglandins. Ibuprofen, for example, blocks the enzyme that makes prostaglandins (cyclooxygenase), resulting in lower levels of prostaglandins. As a consequence, inflammation, pain and fever are reduced.
A study published by the British Medical Journal online examined the effect of traditional NSAIDs as well as new generation anti-inflammatory drugs, known as COX-2 inhibitors and risk associated with heart attack and stroke.
Doctors and patients need to be aware that prescription of any anti-inflammatory drug needs to take cardiovascular and stoke risks into serious consideration.
The Swiss authors of the study state:
"Our study provides the best available evidence on the safety of this class of drugs. Although uncertainty remains, little evidence exists to suggest that any of the investigated drugs are safe in cardiovascular terms. Cardiovascular risk needs to be taken into account when prescribing any non-steroidal anti-inflammatory drug."
(UCA Website February 2011)